Last Withdrawal?

My last surgery was in June. Yeah, we all basically know that. Because of how sick we didn’t know I actually was, I was on a lot of painkillers before my operation. And, because my surgeon, who is both amazing and sadistic, wanted me off all pain control pre-op, I had to go through withdrawal. Don’t worry, I won’t pull out my trusty soap box to proclaim the differences between addiction and dependency, yet again. However, learn them, know them; and, don’t be a butt-head.

For the surgery I just had, the one that made me bionic woman with a titanium plate in my head, my surgeon is usually pretty conservative with the post-op pain control. He generally sends his patients home with 90 Vicodin and a pat on the back. For me, a patient that went in having just previously been on Fentanyl, being sent home on only Vicodin would be the equivalent giving me a bag of M&Ms, and being told to think happy thoughts.

If you don’t know what Fentanyl is, it’s the drug that the media loves to talk about because it’s killing junkies left and right, especially in cow towns. It’s about 100-times stronger than morphine, and it’s given to pain patients and very, very sick people who are already opiate tolerant. If you take it without being opiate tolerant, it can kill you. It’s not designed to be cooked down and injected, hence the deaths. Imagine that! I wore my pain control patches on my arm, as prescribed, so I never died. Funny that, using drugs as prescribed.

Alas, because of the Fentanyl, and the fact that I’d only just gotten off morphine and oxycodone, my tolerance was too high to send me home on just Vicodin. So, my post-op meds were very high too; consequently, coming off has been a long, slow process as well. I have been taking my sweet-ass time doing it. Not because I want to, but because withdrawal sucks, and it’s uncomfortable to go quickly. If you cut a dose every couple of weeks, you feel nothing. If you cut a dose every other day, you feel like you got hit by a freight train.

I’m down to my last drug, oxycodone. I hate it. I’ve been on it the longest. And, I have been refusing to let it go, refusing to come down a dose for a while; not long, just an extra week or so. Then, it occurred to me what I was refusing to do. I was refusing to admit that I was afraid to give it up, not that I was afraid to withdraw. I wasn’t afraid of the actual withdrawal; that’s ridiculous. It just took me a while to realize what I was afraid of. 

I feel roughly okay right now. I’m not great, but most days, I’m tolerable. I have some days that border on good, or even great, even normal. I have some bad days, of course; but, most days are pretty decent. I’m afraid to upset the apple cart. What if changing this last thing is the thing that wrecks me? What if it sends me spiraling backward? And, even though I didn’t want to admit it, a small part of me was afraid that taking it away wouldn’t change anything at all, and I would still be normal, even good. What would it mean to be better? I don’t know how to be better anymore? Help!

When you spend as long as I have, as sick as I’ve been, you become locked in a constant state of fear. You are waiting, constantly, for the next time you’ll be thrown back into bed for a week, maybe more. You’re afraid to make plans, make commitments, even to your son and husband, for fear of cancelling. It’s why depression can set in, because it’s hard to move forward, knowing that your life is irrecoverably changed. Most days, I can stuff that down and charge forward, but some days, it gets the better of me. I was afraid that taking it away would be the thing that made me sick again. It was irrational and stupid.

I was holding onto the oxycodone as a life-ring, which is a dangerous game. It’s especially dangerous for someone like me who will need to continue to use this medication in the future as a pain control measure for sporadic, but not daily, use. I have to have a healthy relationship with medication. As soon as I realized it, it had to go. Now. Not tomorrow, now. My therapist thinks I’m being too hard on myself, but I’m overly cautious when it comes to these things, I guess! It feels weird to admit this aloud, but it's an honest look at chronic illness, right?

So, I set a goal of thirty days, which is coo-coo banana-pants insane. My doctor likes me to take at least four days per step down in dosage, and each step down is very, very small. This protects my body from the worst symptoms of withdrawal. My body tends not to start to notice a change until day two or three, then I stabilize at day four or five, and then I can drop a dose again. Over countless cycles and changes in meds, we’ve learned that I do best when we change doses at about every 7-10 days, rather than 4-5 days.

Mathematically, it’s impossible for me to make my goal, by reducing every 4 days. It’s also impossible, if I reduce every 3 days. It’s also impossible every 2. My goal is to show up to my appointment on January 2nd, down to almost nothing, or nothing at all. These goals are pretty rough on my body, because in order to accomplish them, I have to move at a rate of, at least, 2-3 days per dose drop. This doesn’t give my body a chance to stabilize, and I’m in heavy withdrawal, constantly.

In case you’ve ever wondered: body aches that feel like the worst flu you’ve ever had, runny nose, exhaustion, anxiety, moodiness, sweating, shakes, twitching, nausea, lack of appetite, cramps EVERYWHERE, heartburn. I started about ten days ago, and I’ve already lost five pounds. Best and worst diet in the world!

Last night, right before Bryon carried me to bed, AFTER I fell asleep whimpering. He got me to eat a handful of buttered noodles, but halfway through I tore my clothes off, right in the middle of the living because I was both, burning up, and feeling like the fabric of my clothes was tearing at my skin. Then, I put them back on because I was cold. I finally fell asleep like this, huddled in a ball to stop the cramping in my muscles. I am so sleepy because a lot of the meds that help with the symptoms of withdrawal make you really groggy: muscle relaxers (cramping), Clonidine (thank god for Clonidine - but I challenge anyone to stay awake on two of those - for the anxiety) Benedryl (for the nasal congestion and overall ick), Zofran (for the barfing), Zantac (for the excess stomach acid and heartburn), Immodium (if you don't know what this is for, I feel badly for you because you've had some embarrassing situations).

Last night, right before Bryon carried me to bed, AFTER I fell asleep whimpering. He got me to eat a handful of buttered noodles, but halfway through I tore my clothes off, right in the middle of the living because I was both, burning up, and feeling like the fabric of my clothes was tearing at my skin. Then, I put them back on because I was cold. I finally fell asleep like this, huddled in a ball to stop the cramping in my muscles. I am so sleepy because a lot of the meds that help with the symptoms of withdrawal make you really groggy: muscle relaxers (cramping), Clonidine (thank god for Clonidine - but I challenge anyone to stay awake on two of those - for the anxiety) Benedryl (for the nasal congestion and overall ick), Zofran (for the barfing), Zantac (for the excess stomach acid and heartburn), Immodium (if you don't know what this is for, I feel badly for you because you've had some embarrassing situations).

Still, if you want to see me do something? Tell me I can’t. I’ll let you know in twelve days how I did. I can promise you that I’ll have made it. As much as I hope this is the last time that I ever have to go through withdrawal, I am sure that with my stupid brain and skull, it is likely that it won’t be.